Zoledronic Acid infusion : So I’ve had the first... - Bone Health

Bone Health
3,009 members1,184 posts

Zoledronic Acid infusion

Babyr1996
Babyr1996

So I’ve had the first infusion and boy I was so ill for 2 weeks - is this really worth it for 3 x annual infusions ?

I’ve just had a thought is having these 3 infusions a permanent cure so as to speak or will my bones degenerate again over time because if they do just what is the point of having it?

Would welcome any thoughts or facts on this thank you

11 Replies
oldestnewest

To me, 2 weeks is a long time to have a severe post infusion reaction. Am very much feeling for you. I’m sure you’ll get good replies, but perhaps something about my experiences can help:

I’m 65 and in my 1st year of a 2 year pause after 3 years of successful annual treatment for osteoporosis with rheumatology’s IV Zoledronate. I felt a bit ‘flu-y + out of it’ for a few days after each infusion, but after the second less poorly & after the 3rd just extra sleepy. So i guess my body adjusted to IV ZOL

of course my patient info leaflet said get extra well hydrated before & during & after each infusion...and start taking maximum daily dose paracetamol 2 days before too. I did ths...even so, I was expecting infusion side effects, so i researched inline and learned that even if mega hydration + paracet don’t prevent side effects, we can ask whether premeds &/or slower infusion rate might help. But i never needed more than the hydration + paracet + extra sleep

I like Zoledronic acid infusions because i’m having few side effects + these infusions are helping me to stablisise my long-time high rate of loss of bone density (which set in due infant onset lupus + the usual comorbidities going inadequately medicated + later encouraged by long term daily PPIs + intestinal insufficiency maladsobtion) . This high rate of bone density loss began well before i started on daily immunosuppression inc prednisolone.

Yes, the nhs protocol is to pause infusions after 3 years & repeat bone density imaging. I’ve just had an advanced DXA by VFS full spine bone density scan because my early onset hEDS scoliosis had worsened, entrapping a lumbar nerve root so badly that i qualified for nhs spine surgery (instrumented fusion) and my rheumy suspected i might have vertebral fractures. This fresh imaging found i’m now osteopenic again, so the IV ZOL has helped a lot, but even so i have had 3 grade 2 vertebral fractures (L1,4, 5) which probably contributed to the severe nerve root entrapment, making the neurosurgery a must. Because IV zol has been so effective + due to these fractures i’m now at high risk of more fractures even though i’m no longer osteoporitic...so i’ll start up IV ZOL again in 2 years. You probably know about the recent research establishing that bisphosphonates like IV ZOL must be employed periodically very cautiously due to them setting patients up for unusual fractures eg bone splintering.

This National Osteoporosis Society leaflet explains why the sort of fractures i’ve experienced are significant + how much advanced VFA by DXA bone density imaging improves on standard DXA imaging:

theros.org.uk/media/100017/...

Hope something in there helps

🍀❤️🍀❤️ Coco

Were you taking other bisphosphonates, Alendronic Acid or Risedronate tablets before you started having the infusions? I had an allergic reaction to Alendronic Acid and am now on Risedronate. I feel unwell most of the time I am tired, light-headed and have problems with my gut. When the dr changed my prescription from AA and put me on Risedronate he said I would probably have the same side effects I had on Alendronic Acid because it was in the same group of drugs, bisphosphonates. I asked him if I had an injection or an infusion (bisphosphonates) would I also have side effects and he said that with a tablet you can stop taking them if the side effects are bad but if you have an injection or infusion you have to live with the side effects.

Babyr1996
Babyr1996
in reply to karmel

Hi

No I wasn’t on them b4 infusion and like you which ever tabs I tried I was allergic to them went 4 years with just calcium then in the past year additional vitamin D then I had dexa scan December last year then referred to rheumatologist hence the infusion now

Like you I’m just so tired all the time it doesn’t help that I have very low blood pressure and atrial fibrillation too

I was told the infusion would be ok even though I was allergic to the tabs mmmm me thinks not!! So now I’m not sure what it’s done to me but what is done is done looks like I’m gonna have to live with it for the now

But thank you so much for your reply it’s helped

karmel
karmel
in reply to Babyr1996

Sorry if my reply was so depressing and negative. I haven't found it has helped me reading about people who take the drugs, injections or infusions and have no side effects at all and they are so positive about their treatment. I think well it must be me then.

Babyr1996
Babyr1996
in reply to karmel

No no no no no your reply most definitely was NOT depressing!! Honest it’s good to see the negatives as my experience is so negative too and ladies I met at my local physio for osteoporosis 2 of them were same were reactions. I know what you mean about reading about those who sail through although I’m really pleased for them and thankful they not going through what I’m going through but I need the help to help me deal with the negatives so need those negative stories and what helped or didn’t as the case maybe. It helps knowing I’m not on my own with this

I feel far too young to be told do something or end up in a wheelchair which what I was told 4 years ago I was well over weight then I joined my local slimming world group which helped me eat all the right foods not just for my general health & lifestyle but I now see that a lot of the foods are good for bones too which is a plus. It’s took me 4 years but I managed to get to a healthy BMI and lost 5 stone which is better for me but then again if I fall I’ve no protection for my bones fat wise now - but I feel so much better for it gone from 14 1/2 stone to 9 1/2 stone but it’s been done in a healthy way and I’m so much healthier for it - so far no wheelchair!!

Thank you for your honesty!!

Barnclown
Barnclown
in reply to Babyr1996

Well said‼️

am feeling like i need to add that this hasn’t gone smoothly for me too:

years ago when my previous rheumy started DXA scans, he wanted me on oral bisphophonates which i knew would upset my chronic upper GI tract conditions...but my GP urged me to give alendronic acid a try: this was a disaster...i only needed 1 dose to go into a BIG hyperreaction. So i stopped treatment & told my GP & rheumy that i wanted to concentrate on lifestyle management & self help techniques for a few years - diet, excercise etc. They agreed cause at that point i was just osteopenic. And this regime seemed to somewhat slow down the rate of loss of bone density, but not enough to stop me progressing into osteoporosis a number of years later.

By then i’d moved into tertiary multidiscipline care at a big university hospital and got onto heavier duty meds that were scary at first, but proved really helpful. Each time i started a new med, my body needed adjustment time, sometimes months. If i hyperreacted, i simply stopped the flippin med. so when i was prescribed IV ZOL i did feel v anxious...and it wasn’t until my 3rd infusion that i began to believe i’d be ok on it + began feel more at ease with it. Now i also have 3-weekly 4 hour IVIG sessions long term so am v familiar with infusion ward and know i can trust the team to help when/if i do have probs. BUT at first i was put on calcium/vit D tabs which caused a bowel obstruction & tipped my intestinal insufficiency over into intestinal failure: not good‼️ So now am on Exclusive Enteral Nutrition long term

Babyr1996
Babyr1996
in reply to Barnclown

Good on you!!! And thank you for your support - we do have to be one our own expert patients do we not!!

Bless you having to go through all that!!

That’s what’s so great about having this forum it’s helpful & supportive

Thank you for your input muchly and greatly appreciated

Barnclown
Barnclown
in reply to Babyr1996

👍 am just so glad to learn about your experiences & follow these discussions..feel so much less alone now...a friend from another HU forum recommended this community and am feeling v lucky! Feels great if something about any of the ordeals i’ve gone through can be useful to someone 🍀❤️

Sorry to hear that you have had a difficult time. Can you explain how the calcium / vitamin D tablets caused bowel obstruction or perhaps know of any research on this? Thanks.

In complex patients like me (living with infant onset systemic: lupus + primary immunodeficiency disease + ehlers danlos hypermobility, ALL of which have progressively debilitated my GI tract muscles & nerves ability to move anything in, down & out the exit), calcium is well know to provoke obstipation...especially now i am on the intestinal failure spectrum unable to tolerate food by mouth and surviving on elemental enteral nutrition. I know about the risks of calcium in my type of complex case:

Calcium supplements cause few, if any, side effects. But side effects can sometimes occur, including gas, constipation and bloating. In general, calcium carbonate is the most constipating. You may need to try a few different brands or types of calcium supplements to find one that you tolerate the best.

mayoclinic.org › in-depth

Calcium and calcium supplements: Achieving the right balance - Mayo ...

I would not touch any of these awful bone meds with a 10-foot pole. I think they should all be taken off the market.

You may also like...